Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 28, 2017, 3:38 PM CDT for Donley County, Gray County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 3:38 PM CDT (20:38 UTC)
- Expired
- Mar 28, 2017, 4:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Donley County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:12 PM CDT | HAIL 1 | 2 Sse Lake Mcclellan, TX | |
| Mar 28, 4:20 PM CDT | HAIL 0.75 | 1 W Mclean, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 12:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
380
WUUS54 KAMA 282038
SVRAMA
TXC129-179-282130-
/O.NEW.KAMA.SV.W.0009.170328T2038Z-170328T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
338 PM CDT TUE MAR 28 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southern Gray County in the Panhandle of Texas...
Western Donley County in the Panhandle of Texas...
* Until 430 PM CDT
* At 338 PM CDT, a severe thunderstorm was located 5 miles west of
Clarendon, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Clarendon, Mclean, Howardwick, Alanreed, Lake Mcclellan and
Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3490 10109 3502 10109 3530 10097 3528 10054
3482 10094
TIME...MOT...LOC 2038Z 211DEG 31KT 3494 10099
HAIL...1.00IN
WIND...<50MPH
$$
LFM2 follow-up statements
817
WWUS54 KAMA 282105
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
405 PM CDT TUE MAR 28 2017
TXC129-179-282130-
/O.CON.KAMA.SV.W.0009.000000T0000Z-170328T2130Z/
Gray TX-Donley TX-
405 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN GRAY AND NORTHWESTERN DONLEY COUNTIES...
At 404 PM CDT, a severe thunderstorm was located 5 miles south of
Lake Mcclellan, or 14 miles north of Clarendon, moving northeast at
35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Clarendon, Mclean, Howardwick, Alanreed, Lake Mcclellan and Greenbelt
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3498 10102 3502 10104 3530 10097 3528 10054
3491 10086
TIME...MOT...LOC 2104Z 211DEG 31KT 3514 10085
HAIL...1.00IN
WIND...<50MPH
$$
LFM857
WWUS54 KAMA 282129
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
429 PM CDT TUE MAR 28 2017
TXC129-179-282138-
/O.EXP.KAMA.SV.W.0009.000000T0000Z-170328T2130Z/
Gray TX-Donley TX-
429 PM CDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAY AND NORTHWESTERN
DONLEY COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.
LAT...LON 3498 10102 3502 10104 3530 10097 3528 10054
3491 10086
TIME...MOT...LOC 2128Z 211DEG 31KT 3529 10074
$$
LFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:10 PM CDT, 28 minutes earlier.
Area forecast discussion, Mar 28, 3:10 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 310 PM CDT Tue Mar 28 2017 .MESOSCALE UPDATE... ...Severe weather somewhat possible this afternoon/evening... * Synoptic Overview: Another in a series of upper level low pressure systems is again knocking on our door. Substantial height falls have overspread the area and forcing for ascent has been and should continue to be plentiful. At the surface, very stable air has invaded the Panhandles with all convection to this point certainly of the elevated variety. * Mesoscale (Eastern Panhandles): Generally about 1000-1500 J/kg of MUCAPE have been realized through the day, helped along by fairly steep lapse rates aloft. Model indications though are that lapse rates may weaken in the ern TX Panhandle this afternoon, with no significant increase in MUCAPE expected. After having not seen much more than penny size hail this morning, it's kind of tough to believe we'll be able to see much more than quarters this afternoon in the line of convection that is moving east. * Mesoscale (Western Panhandles): Of a bit more interest is the area of clearing behind the main line of ongoing convection. The low level stable air mass is shallower in the far west than in the east, and sunshine could erode enough of it to allow for an increase in sfc-based convection late this afternoon (something being seen in NM already). Due to exceptional mid level cooling associated with the upr low, forecast soundings in Deaf Smith County from the HRRR and other CAMS show the possibility of around 1200 J/kg MLCAPE with T/Td of only 57/54. Any severe concern that develops out west will likely be confined to the western 2 tiers of counties from about 6-9 PM as the thermodynamic environment will not be supportive any further east. Threats from this convection will primarily be wind and hail, but again this is all quite conditional. Simpson && .PREV DISCUSSION... /Issued 1220 PM CDT Tue Mar 28 2017/ AVIATION...18Z TAFs...Simply put, flying conditions will be quite difficult. LIFR to IFR conditions are forecast through the TAF period for all terminals, with periods of showers and thunderstorms likely through midday Wednesday. A cold front due to enter the region will switch winds at KDHT & KGUY to a northerly direction AFT 29/02Z. Wind speeds behind the front could produce winds around 20 to 30 kts with gusts up to 40 kts, with the strongest winds expected at KGUY. Bieda PREV DISCUSSION... /Issued 1144 AM CDT Tue Mar 28 2017/ UPDATE... Dense Fog is expected to continue through the early afternoon. Cloud breaks should follow with improved visibilities by mid afternoon. Weber PREV DISCUSSION... /Issued 1049 AM CDT Tue Mar 28 2017/ UPDATE... Updated the grids to account for high precipitation chances, as current satellite and radar has shower/thunderstorm coverage across most of the CWA. Also due to low level inversion set up across the Panhandles have included areas of fog, with several sites reporting 1SM or less for visibility. These storms are not expected to go severe, but still can't rule out an isolated strong to severe thunderstorm. Weber PREV DISCUSSION... /Issued 403 AM CDT Tue Mar 28 2017/ DISCUSSION... Some much needed moisture is expected across the Panhandles over the next 24 to 48 hours. The upper low which will bring this moisture is moving across western New Mexico this morning. This low will help to spark showers across the western portions of the Panhandles as early as 6 AM. Latest HRRR shows we could see thunderstorms initiating generally along and west of a Guymon to Amarillo line around 9AM. While elevated instability will be fairly limited this morning, deep layer shear of 60kt could be sufficient for a few storms to become strong. These storms are anticipated to move northeastward across the Panhandles as the upper low moves closer to the Panhandles over the course of the day. recent model runs have shown the track of the upper low to be slightly further south than previously indicated. This, as well as morning convection, will help to keep the warm front further south that previous thought. The result is that the worst of the severe potential should stay south of the area this afternoon/evening. With that being said, there is a window for strong to severe storms to develop this afternoon as MU CAPE increases to 1000-2000 J/kg across the southern and eastern Texas Panhandle. These would be primarily elevated storms and would present a hail threat. Hi-res CAMS for the evening hours show the potential for storms to transition to a more linear orientation. This would keep the risk for a severe wind gust possible. As we go into the overnight hours, the better dynamic forcing will be pushed east of the area to bring our severe risk to an end. Storms will still be possible through the day Wednesday into early Thursday morning, but instability will be far to weak to warrant any severe risk. Thursday and Friday continue to look dry as our next upper level low approaches the Panhandles. There is a chance on Friday that we could see elevated fire weather across the far southwestern Texas Panhandle, but this threat could easily be diminished by wetting rains expected Today and Tomorrow. Over the weekend, the next upper low is anticipated to dive across the Panhandles. While there remains substantial differences between medium range models, each model shows precip getting into at least the northern zones on Saturday. Should the southern of the solutions verify, it would mean a better coverage of precip across the area. As of right now, any storms that do form should remain below severe limits. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 9/89
Hazardous weather outlook, Mar 28, 2:07 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 207 PM CDT Tue Mar 28 2017 OKZ001>003-TXZ001>020-290715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 207 PM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Patchy Dense Fog for the south central Texas Panhandle through 4 PM today. Severe Thunderstorm Watch in effect for all Texas Panhandle Counties through 9PM this evening. Thunderstorms will be possible across all of the Oklahoma and Texas Panhandles Today and Tonight. Some storms that develop will have the potential to become severe, with large hail and damaging winds being the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will also be possible across the Oklahoma and Texas Panhandles Wednesday and Wednesday night, as well as portions of the area Friday night through Sunday. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through 9PM this evening.
In the hours before
Special weather statement, Mar 28, 12:31 PM CDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Amarillo TX 1231 PM CDT TUE MAR 28 2017 OKZ003-TXZ004-281815- Beaver OK-Ochiltree TX- 1231 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 115 PM CDT... At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Perryton, moving north at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Perryton, Beaver, Floris, Bryans Corner, Balko and Boyd. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3634 10067 3643 10089 3693 10081 3685 10041 TIME...MOT...LOC 1731Z 194DEG 44KT 3647 10078 Guerrero
Special weather statement, Mar 28, 12:32 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1232 PM CDT TUE MAR 28 2017
TXZ007-012-281815-
Potter TX-Moore TX-
1232 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTER AND SOUTHERN MOORE
COUNTIES UNTIL 115 PM CDT...
At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Valley De Oro, or 14 miles northwest of Amarillo,
moving north at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Masterson, Four Way, Valley De Oro and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3527 10216 3587 10213 3575 10162 3568 10162
3522 10194
TIME...MOT...LOC 1732Z 194DEG 44KT 3533 10203
GuerreroSpecial weather statement, Mar 28, 12:41 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1241 PM CDT TUE MAR 28 2017
OKZ002-003-TXZ003-004-281830-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
1241 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...EASTERN HANSFORD AND WESTERN OCHILTREE COUNTIES
UNTIL 130 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spearman, moving north at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Perryton, Spearman, Hardesty, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3658 10067 3606 10104 3605 10119 3606 10130
3663 10127
TIME...MOT...LOC 1741Z 194DEG 44KT 3609 10116
GuerreroSpecial weather statement, Mar 28, 1:32 PM CDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Amarillo TX 132 PM CDT TUE MAR 28 2017 OKZ003-TXZ005-281900- Beaver OK-Lipscomb TX- 132 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER AND NORTH CENTRAL LIPSCOMB COUNTIES UNTIL 200 PM CDT... At 132 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Darrouzett, or 20 miles north of Lipscomb, moving north at 65 mph. Nickel size hail will be possible with this storm. Locations impacted include... Darrouzett and Knowles. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for the Panhandle of Texas. LAT...LON 3644 10019 3645 10045 3700 10053 3700 10001 TIME...MOT...LOC 1832Z 184DEG 58KT 3653 10033 Guerrero
Local storm report, Mar 28, 3:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL SKELLYTOWN 35.57N 101.17W
03/28/2017 M0.88 INCH CARSON TX FIRE DEPT/RESCUE
NICKLE SIZED HAIL WITH LOCALIZED FLOODING REPORTED IN
AREAS PRONE TO IT.
&&
EVENT NUMBER AMA1700287
BIEDASpecial weather statement, Mar 28, 3:22 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Amarillo TX 322 PM CDT TUE MAR 28 2017 TXZ018-019-282045- Donley TX-Armstrong TX- 322 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND SOUTHWESTERN DONLEY COUNTIES UNTIL 345 PM CDT... At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Brice, or 16 miles southwest of Clarendon, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Clarendon and Greenbelt Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3475 10128 3511 10110 3497 10079 3475 10101 TIME...MOT...LOC 2021Z 212DEG 24KT 3480 10112 LFM
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:41 AM CDT | Special Weather Statement | AMA | Oldham | 34 min |
| Mar 28, 8:07 AM CDT | Special Weather Statement | AMA | Hartley | 23 min |
| Mar 28, 8:21 AM CDT | Special Weather Statement | AMA | Deaf Smith | 39 min |
| Mar 28, 8:56 AM CDT | Special Weather Statement | AMA | Oldham | 49 min |
| Mar 28, 9:29 AM CDT | Special Weather Statement | AMA | Potter | 46 min |
| Mar 28, 9:45 AM CDT | Special Weather Statement | AMA | Wheeler | 45 min |
| Mar 28, 9:47 AM CDT | Special Weather Statement | AMA | Hutchinson | 43 min |
| Mar 28, 10:42 AM CDT | Special Weather Statement | AMA | Hemphill | 48 min |
| Mar 28, 11:05 AM CDT | Special Weather Statement | AMA | Hansford | 40 min |
| Mar 28, 11:29 AM CDT | Special Weather Statement | AMA | Moore, Potter | 46 min |
| Mar 28, 11:32 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 2 hr |
| Mar 28, 11:43 AM CDT | Special Weather Statement | AMA | Ochiltree | 47 min |
| Mar 28, 11:47 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 43 min |
| Mar 28, 12:00 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 21 min |
| Mar 28, 12:27 PM CDT | Special Weather Statement | AMA | Moore | 48 min |
| Mar 28, 12:32 PM CDT | Special Weather Statement | AMA | Potter | 43 min |
| Mar 28, 12:41 PM CDT | Special Weather Statement | AMA | Ochiltree | 49 min |
| Mar 28, 1:26 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 7 hr |
| Mar 28, 1:55 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson | 6 hr |
| Mar 28, 3:22 PM CDT | Special Weather Statement | AMA | Donley | 23 min |
| Mar 28, 4:28 PM CDT | Special Weather Statement | AMA | Gray | 32 min |
| Mar 28, 4:38 PM CDT | Special Weather Statement | AMA | Donley | 37 min |
| Mar 28, 5:10 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 50 min |
| Mar 28, 5:28 PM CDT | Tornado Warning | AMA | Collingsworth | 32 min |
| Mar 28, 5:58 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 32 min |
| Mar 28, 6:06 PM CDT | Special Weather Statement | AMA | Deaf Smith | 24 min |
| Mar 28, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.